Adverse Events of Thiopurine Therapy in Pediatric Inflammatory Bowel Disease and Correlations with Metabolites: A Cohort Study

Jasmijn Z. Jagt*, Christine D. Pothof, Hans J. C. Buiter, Johan E. van Limbergen, Michiel P. van Wijk, Marc A. Benninga, Nanne K. H. de Boer, Tim G. J. de Meij

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background: In the recent era of growing availability of biological agents, the role of thiopurines needs to be reassessed with the focus on toxicity. Aims: We assessed the incidence and predictive factors of thiopurine-induced adverse events (AE) resulting in therapy cessation in pediatric inflammatory bowel disease (IBD), related to thiopurine metabolites and biochemical abnormalities, and determined overall drug survival. Methods: We performed a retrospective, single-center study of children diagnosed with IBD between 2000 and 2019 and treated with thiopurine therapy. The incidence of AE and overall drug survival of thiopurines were evaluated using the Kaplan–Meier method. Correlations between thiopurine metabolites and biochemical tests were computed using Spearman’s correlation coefficient. Results: Of 391 patients with IBD, 233 patients (162 Crohn’s disease, 62 ulcerative colitis, and 9 IBD-unclassified) were prescribed thiopurines (230 azathioprine and 3 mercaptopurine), of whom 50 patients (22%) discontinued treatment, at least temporary, due to thiopurine-induced AE (median follow-up 20.7 months). Twenty-six patients (52%) were rechallenged and 18 of them (70%) tolerated this. Sixteen patients (6%) switched to a second thiopurine agent after azathioprine intolerance and 10 of them (63%) tolerated this. No predictive factors for development of AE could be identified. Concentrations of 6-thioguanine nucleotides (6-TGN) were significantly correlated with white blood cell and neutrophil count, 6-methylmercaptopurine (6-MMP) concentrations with alanine aminotransferase and gamma-glutamyltranspeptidase. Conclusions: Approximately 20% of pediatric patients with IBD discontinued thiopurine treatment due to AE. A rechallenge or switch to mercaptopurine is an effective strategy after development of AE. Concentrations of 6-TGN and 6-MMP are associated with biochemical abnormalities.
Original languageEnglish
JournalDigestive Diseases and Sciences
Early online date2021
DOIs
Publication statusE-pub ahead of print - 2021

Cite this